Wyoming, 2023

High Wind in Wyoming, February 19 to 20, 2023

February 19 to 20, 2023 · NWS RIW · 2 events in 2 counties and zones

A fast-moving trough moved across Wyoming and brought high wind to portions of central Wyoming. In the Cody Foothills, wind gusted to 61 mph at Wapiti and the west side of Cody.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A fast-moving trough moved across Wyoming and brought high wind to portions of central Wyoming. In the Cody Foothills, wind gusted to 61 mph at Wapiti and the west side of Cody. At the Dubois airport, wind were sustained at over 40 mph for an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 19, 2:54 PM MST, 2 minutes earlier.

Area forecast discussion, Feb 19, 2:54 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
254 PM MST Sun Feb 19 2023

.DISCUSSION...
Issued at 254 PM MST Sun Feb 19 2023

There is much to talk about this afternoon. In a nutshell, shortwave
energy in northwest flow aloft impacts the west and just clips
northcentral Wyoming overnight and Monday. Attention then shifts to
the west Monday and Tuesday, and eventually to areas east of the
Continental Divide Tuesday night and Wednesday as a strong winter
storm impacts the region. Following the storm, unseasonably cold
temperatures settle in Wednesday night through at least Thursday
night. A busy week ahead!

Slightly cyclonic northwest flow aloft allows for shortwave energy
to produce accumulating snow across the northwest and far west
tonight and Monday. The jet position and stronger mid-level winds
initially favor gusty downsloping wind along the foothills of the
Absaroka Range and around Dubois. Speeds look borderline for this
event, but with the northwest jet it is difficult to rule out areas
around Clark from seeing 60 mph gusts. Eastern portions of the
Bighorn Basin and far northern Johnson County may see light snow
late tonight in this flow. A better chance arrives around midday
Monday as a weak boundary sags south into these areas.
Temperatures moderate a bit more Monday, even in the heavily snow-
covered basins.

The upper-flow backs to the west Monday night and Tuesday leading to
a prolonged period of heavy snow in the west. Impressive QPF,
favorable orographics, and very good isentropic lift generate
widespread storm total mountain snowfall of one to three feet, with
local totals nearing 50 inches in the Tetons by the end of the storm
Wednesday morning. Valley snowfall of 8 to 14 inches will be common
before the storm slows. However, it could be gusty wind in exposed
areas of Jackson Hole that create the greatest hazard when
combined with the heavy snow. As such, winter storm warnings
continue through 5AM Wednesday. EFI Shift of Tails snowfall
pinpointing this region for Monday night and Tuesday, which
further increases confidence.

East of the Continental Divide, westerly wind steadily increases
Monday night and Tuesday. Mid-level wind of 40-55kts will favor high
wind across central Wyoming, where confidence is highest at this
time. High wind watch has been hoisted for zones 19 and 20,
including Casper for this period. Confidence was not as high
across Sweetwater County, where the pressure gradient is not as
favorable. Snow does begin to spread into southern Lincoln County
and Sublette County Tuesday morning, but accumulations hold off to
the south until at least mid-afternoon Tuesday. As the upper-
level flow continues to back to the southwest in response to a
digging trough in the Intermountain West, a surface cold front
begins a southward march into the Bighorn Basin and Johnson County
Tuesday afternoon. An abrupt shift to a north wind and falling
temperatures accompany frontal passage. Snow will break-out across
the north by mid-afternoon Tuesday. Winter storm watches have
been issued accordingly to match these expectations.

By Tuesday early evening, the front pushes to the Continental
Divide. By this time, all signs point to widespread snowfall across
all of the forecast area, although the snow will begin to decrease
in coverage and intensity across the far west. EFI Shift of Tails
pointing to enhanced snowfall across central and especially
southwest Wyoming Tuesday night and Wednesday. A mid-level
circulation forms over northeast Utah and travels east during this
time frame. Strong northeast wind really begins to erupt by sunrise
Wednesday across southwest Wyoming. This could certainly lead to
near-blizzard conditions along the I-80 corridor, with central
Wyoming also seeing plenty of gusty northeast wind. Q-vector forcing
plus wrap-around moisture associated with the 700mb low to our south
should allow for the snow machine to shift into high gear. While
temperatures will be cold enough to not favor dendritic growth, the
overrunning moisture from the southwest should provide the impetus
to create widespread 6 to 12 inch snowfall totals. The probability
for the lowest snowfall totals of 3 to 6 inches would be in Big Horn
County, while snow totals in central and southwest Wyoming could
reach 15 inches in a worst case scenario. Winter storm watches,
generally running until 5 PM or 11 PM Wednesday have tried to
address as best as possible the full potential of this storm.

The storm begins to exit to the east Wednesday evening, leaving
behind a deep layer of fresh snow. Cloud cover may hinder the
radiational cooling, but temperatures will nonetheless be well below
normal. Widespread temperatures below zero in store for Wednesday
night, and daytime highs may struggle to zero, but certainly only
the single digits, east of the Continental Divide. The coldest air
will be unable to push into the far west valleys, but temperatures
will still be below normal. The general pattern to end the period
trends toward light snow in the western mountains, dry elsewhere,
with slowly moderating temperatures across the entire forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1026 AM MST Sun Feb 19 2023

Wind and snow will be the primary facets of the forecast through the
next several days.

Gusty west winds will increase at KCOD, KCPR, and KRKS this
afternoon and remain very gusty through the TAF period. KCOD will
see significant downsloping winds off the Absaroka Mountains, which
could result in gusts of 50kts or higher late this evening. The
strongest winds at KCOD will occur between 00Z and 06Z. At KCPR and
KRKS, gusts of 30 to 40kts will be common throughout the TAF period.
The other location that will see notable gusty winds is KJAC, which
will see a consistent southwest wind with gusts 20 to 30kts through
the TAF period.

VFR conditions will prevail through the TAF period for all terminals
with the exception of KJAC. A lull in snow will continue at KJAC
this afternoon, with snow showers occurring over the mountains off
and on through today. Snow at the terminal and associated MVFR/IFR
conditions will become more likely after 00Z with MVFR/IFR
conditions and snow showers expected to prevail at KJAC after 09Z
tonight. With gusty winds, blowing snow is also possible with the
falling snow, further reducing vsby. For this TAF issuance, KJAC
looks to be the only terminal with snow chances, though a few show
showers cannot be ruled out for KCOD and KPNA overnight.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 254 PM MST Sun Feb 19 2023

Snow returns to the western mountains and valleys Sunday night
through midday Monday, before more widespread snow and wind arrive
Monday night and Tuesday. Winter storm warnings have been posted for
the Yellowstone and Teton dispatch areas. The storm responsible for
the snow and wind shifts eastward Tuesday night and Wednesday with
conditions slowly improving to end the week. East of the Continental
Divide, gusty west to southwest wind increases tonight in the
foothills of the Absaroka and Wind River Range. The wind continues a
steady climb Monday and Tuesday with the potential for strong wind
across Sweetwater, Natrona, and southeast Fremont counties Tuesday.
The wind and warmer air aloft will allow for warmer temperatures
ahead of an incoming winter storm. This combination provides the
best smoke dispersal Tuesday afternoon across central and southwest
Wyoming. A strong cold front then quickly switches the wind to the
north Tuesday evening and ushers in widespread snow and colder
temperatures through Wednesday. The snow could be heavy at times in
central and southwest Wyoming. When combined with a gusty north to
northeast wind, these areas could see substantial blowing snow
through sunset Wednesday. The snow decreases by sunrise Thursday,
but temperatures will be very much below normal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MST Wednesday for WYZ001-012-013-
023-024.

Winter Storm Watch from late Monday night through Wednesday
afternoon for WYZ002-014-025>027.

High Wind Warning until 8 AM MST Monday for WYZ003-016.

Winter Storm Watch from Tuesday afternoon through Wednesday
afternoon for WYZ003>006.

Winter Storm Watch from Tuesday afternoon through Wednesday
evening for WYZ007-015>020-022.

Winter Storm Watch from Tuesday morning through Wednesday
evening for WYZ008>011.

High Wind Watch from Monday evening through Tuesday afternoon
for WYZ019-020.

Winter Storm Watch from Tuesday afternoon through Wednesday
evening for WYZ028>030.

&&

SYNOPSIS...CNJ
AVIATION...Hensley
FIRE WEATHER...CNJ
Hazardous weather outlook, Feb 19, 1:59 PM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
159 PM MST Sun Feb 19 2023

WYZ001>020-022>030-201400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
159 PM MST Sun Feb 19 2023

...An Impactful Winter Storm to Arrive Monday and Continue through
Wednesday...

...Various High Wind and Winter Weather Highlights are in Effect
through Wednesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Snow begins across northwest Wyoming late Sunday afternoon and
continues overnight. Wind increases Sunday evening and becomes
strong in the Upper Wind River Basin and Cody Foothills, with
gusts as high as 65 mph tonight. Localized blowing and drifting
snow is likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...Several rounds of snow occur over
western portions of the state and produce significant snow
amounts in the western mountains and valleys. Snow and wind
increases east of the Continental Divide late Tuesday, with the
greatest impacts Tuesday night into Wednesday. Potential
accumulations of 6 to 14 inches. Strong west wind gusts of 40 to
60 mph are likely across central Wyoming Monday night and
Tuesday, before a north wind of 25 to 40 mph arrives behind a
strong cold front for Tuesday night and Wednesday.

Wednesday Night through Thursday Night...Very cold temperatures
likely, with overnight low temperatures 10 below to as much as 25
below zero. Thursday high temperatures may struggle to get out of
the single digits east of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Wind River Basin

When
February 19, 2:56 PM MST to 3:56 PM MST
Where
Upper Wind River Basin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Wind was sustained over 40 mph for an hour at the Dubois airport.

High Wind, Cody Foothills

When
February 19, 8:35 PM MST to February 20, 2:45 AM MST
Where
Cody Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Wind gusts to 61 mph were reported in Wapiti and in the west side of Cody.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082939, 1083003.